Discussions that mention potassium

High & Low Blood Pressure board


Vanessa, :)

Because of similar concerns (mostly about my calcium intake) I asked my pharmacist to review the dosages of my supplements and daily vitamins.
She sure knows her stuff and has the various daily recommended amounts memorized. Her recommendation was to cut back on my twice-daily Centrum Advantage to just one pill. Perhaps that's what you should do - consult a pharmacist. The pharmacists are well educated in these matters. They will advise you about what to take and what not to take, based on your medical issues, and recommend reduction or an increase in dosage, if needed. I think they have more time to spend with their patients/customers (unlike the doctors) and enjoy helping us out. :)

Has anything else (besides your heart rate) changed? (Sorry about your breathing!). I hope you will start feeling better soon. Does your doctor know about you taking the magnesium? I take mine added to one of my calcium supplements - they work together. If serum magnesium is low in people with hypocalcemia (low calcium), repleting the magnesium will often correct the calcium deficiency. Magnesium is also an important factor for potassium uptake. I hope it's doing you (and me) some good. :)

take care,
flowergirl
Hi famd,

A friend of mine bought a laptop and will let me use her old desk top but that's still in the works. Got my pc going but am trying to back up files because of my "eminant" crash message. May be my last post for awhile.

[QUOTE=famnd;3532871]...Is the Mag in the Dash diet in the form of food or taken as a supplement? ...

The DASH people recommend food versus supplements, because supplements just aren't well absorbed by the body. Magnesium supplements in particular may not be...there are several types of mag supplements, but mag oxide has a reputation of not being well absorbed by the body. The other two kinds of mag supps are much better absorbed.

I did find something in my DASH book that said that potassium supplements in a pill form have been more sucessful than other nutrient supplements in terms of lowering bp.

Vanessa,

I didn't take the time last night, but I would second what flowergirl and famnd said in their posts...

1. Make sure you tell your doctor what supplements you are taking and how much you are taking.
2. Check with another source regarding the supplements you take. As flowergirl pointed out, pharmacists are often quite well educated/informed, but a dietician would be an excellent resource also.

When I was on meds, I informed my doctor as to what I was/wasn't taking in terms of supplements (yes, old "anti supplement" me did resort to supplements in my desperation to regain my health!) but in my reading after the fact, I discovered that my doctor wasn't up to snuff on the interactons of my supplements and my meds. That is why I always say, don't rely on any ONE source for your info.

And in my personal opinion, I don't think doctors are a good resource for nutritional info...especially if they don't recommend the DASH diet for hypertension. They spend too much energy on treatment and not enough on prevention, and I would question if they got more than a one or two credit course in nutrition!

Bethsheba

I have increased my intake of nuts (high in magnesium--and calories, groan) and haven't had any cravings for chocolate since. I definitely think there are reasons why we crave things, not all of which are psychological.
Vanessa, :)

why not have your magnesium level checked next time you're having the labs done?

Low levels of magnesium in blood are caused by not taking in enough dietary magnesium, the kidneys excreting too much of it, or the intestines not absorbing enough.

Magnesium deficiency, on the other hand, has many causes - some are: diuretics - the most common reason, the use of other drugs, including antibiotics; excess calcium, high stress levels, improper diet (too much fat, soda, sugar, coffee..) malabsorption and gastrointestinal causes - when high levels of magnesium are secreted (distal tractus digestivus). Lack of magnesium results in tachycardia and certain arrhythmias. It also increases the loss of potassium. Did you know that magnesium is considered as effective as verapamil in treating some of these disorders?
Magnesium is as essential to our well-being as the other electrolytes. Ideally, we should try to maintain just the right balance of all electrolytes for proper function of our bodies. Easier said than done. :)

flowergirl
Hi Flower :)

I will ask to get it tested. I will be having tests anyway - they can just throw that one in there :) :)

All of this started after the Prednisone - which I have read can mess up your levels of calcium, potassium, and magnesium - so I would not be surprised if my levels are a little CRAZY!!! Although I have been trying to supplement through my diet (fish, nuts, banana's, yogurt, cheese, salads, etc.).

I wonder what drug he will put me on next for my HBP -- I am scared of that - but know that I need it until all my testing is done and until I start to feel well enough to add exercise into the mix and see what effect that has.

Thanks for all your AWESOME advice. Hope you do well on your test!

Nessa